SNAFU: A Story of Withdrawal

When I was a teen, I remember being amused by the definition Merriam Webster gave for the word “Snafu.” It’s an acronym for Situation Normal All Fouled Up. If I remember correctly, this was originally a military term, and Merriam Webster listed an alternate definition. Let’s just say the F didn’t stand for ‘fouled’ in the military version. I’ve always loved the word snafu. However, the past month, I have been living a snafu, and it’s not nearly as fun as it sounds.

After hearing–and experiencing–more and more of the side effects my anxiety medication can cause, I decided to wean myself off of it. I say “wean” because this medicine has an extremely short half-life, and withdrawals are killer. Almost literally, in fact. In fact, there are entire websites devoted to methods for getting off this medication successfully.
{Let’s call this medicine “Shmaxil.”}

Anyway, I was determined to get off Shmaxil. I started in December and cut back a few milligrams every couple of weeks. The following day I would have horrific depression, and the next week or so I would have random mood swings of anger and depression. I was on a pretty high dose of Shmaxil (to balance the high dose of ADHD medication that gives me a high dose of anxiety), so I was able to wean to about half of my dosage.

Finally, my husband begged me to get on something else while weaning.

I began a new medication, and soon enough, cut my half dosage into half yet again. After two weeks of that, I stopped taking Shmaxil.  That’s where the situation began to get really fouled up.

Others call them “brain zaps,” but I started getting a random buzz noise that would flash on and off in my head. I struggled to keep my eyes focused, and as I looked side to side, my vision would skip, like a scratched CD.  I cried. I sobbed. I left my husband. (For a few hours.) I screamed at my kids, I yelled at my husband.  Internally I raged, even when I wasn’t externally raging. I got ringing headaches.  One day I got stabbing chest pain. I was exhausted. Did I mention I was just a bit moody? Did I mention that the day after I stopped Shmaxil, Gary’s work had a crisis and he was literally working 18 to 22 hour days, and typically slept in his office??

A week and a half later, and things are slowly improving. Monday was pretty good. I kept it together like a rock star. {Well, perhaps like a rock star going through withdrawals?}

Tuesday morning I screamed at the kids then felt unimaginably guilty. Tuesday night I didn’t exactly scream but had a phone meltdown with Gary and send the kids all to bed early. I was ready to have my doctor prescribe me some sort of sedative.

Yesterday I was doing great and actually felt happy! Then Abigail had a bad allergic reaction. (More on this later.) She was screaming, I’m on the phone with the nurse and trying to find the stupid syringe for the stupid Benedryl, and the kids are just… around. Okay, actually they were being pretty good but the stress of me *tryingtokeepittogether* while Abigail was having a medical semi-emergency; I told Jordan to take the kids to the park .
{or else I’d blow up. Progress!}

Well, apparently that was the mean mommy thing to do because I had already told him he could go to a friend’s house. And if you have older kids, you know if you already told them and then change your mind it’s like… sinning. Sinning in front of them, no less.

I kept it together… possibly because I called Gary and had him handle it while I held my poor baby till the Benedryl kicked in. He’s been the rock star this week. Dealing with my over the phone emotional breakdowns while working the job of three men deserves a spot in Hubby Hall of Fame.

It’s been a rough day… week… month. I wish I could say I knew it was the end.
But… what’s a SNAFU once it’s returned to situation normal?
Just… SN? 

Related Posts Plugin for WordPress, Blogger...

10 Responses to SNAFU: A Story of Withdrawal

  1. Leslie says:

    I laughed as I read this, not because it is funny, but because it is EXACTLY what I have been going through for the last month or so! I too wonder what ‘normal’ will be like… Thank you for sharing!

  2. Andrea says:

    I got brain zaps when I went off of Zoloft. (My doctor neglected to tell me that I should wean off of it.) It was really, really weird.

  3. Lisa Stimpson says:

    Thanks for being so honest! Sometimes I feel like the only one who is losing it! I recently had a baby and these hormones are making me whacko. I feel like my only voice level is yelling (my poor family). I am eagerly awaited SN too. Hope things get better for ya!

    • Ack, hormones. Those suckers are evil, I’ll tell you. I was starting to get out of my funk, then those hormones snuck up on me and I was CRAZY again. Sheesh. Being a woman. It’s tough work. But congrats on your new little one!

  4. Teresa says:

    You experience sounds horrible but even slightly more tolerable than mine. I had to come off COLD TURKEY once we found out I was pregnant! That was literally a living Hell. The withdrawals and zaps were so bad that when they wanted me to go back on it after the birth of my little one I said thanks but no thanks.

    • It’s a horrible thing isn’t it?? I’m readjusting to a bigger dose of a new medicine and the other night I got the WORST brain zap I’ve ever had. I seriously thought I was being electrocuted or something. I can’t imagine going through that when pregnant – I was soooo cranky with the withdrawals I really can’t believe my marriage survived!! Then add pregnancy crankiness on top of that?? *Shudder!*

  5. Laura says:

    I’m so glad I found your site! I too had to wean myself off medication, but mine was for bipolar disorder (yes, I am the lucky winner of the mental illness lottery and have both bipolar and ADHD…plus PMDD, and MAJOR anxiety {well…DUH}). I had to break open the capsules and count beads but I’m now free of the “medicine”. I was officially diagnosed with ADHD last month and went through one of the worst depressions ever, just feeling like it was the straw that broke the camel’s back. Of course they recommended medication. Of course after the trip to Hades with the other medication I was on I am totally refusing this line of treatment. I think… I’m seriously freaked out about even trying because I don’t need any more anxiety than I already deal with. Oh, did I mention I’m crazy enough to homeschool four children? Yes, my head need to be examined. Oh, wait…they already did that. I’m SO proud of you for being strong and taking charge of your life by weaning yourself off of shmaxil. I’m having major anxiety today because I’m trying to pack for a family of six to go on a two week vacation. This is pure H-E-double hockey sticks. Oh, did I mention that I’m in a PMDD phase? WHO’S brilliant idea was it to go on vacation the last two weeks of the month?! Oh…that would be me. You see, sometimes I forget things….

    • I’m so glad you found me! I was originally diagnosed with bipolar when I was a teen… because ADHD+ teen hormones = one big ball of crazy! (Not that bipolar means you’re crazy… but I WAS a little crazy, lol!) I recently increased my new anxiety medication and the brain zaps are so bad at night, which I thought only happened during weaning off?! I am so so so so so SO glad I found another ADHD/anxiety/+ mama who homeschools! I doubt myself ALL THE TIME about my ability to do it. My husband knows I can do it, but he really underestimates the effect of ADHD in my life. Loving your comments, you are totally cracking me up because I totally get you!

  6. Annie says:

    I too laughed when I was reading this. Totally relate! I’m taking a medication that has similar side-effects when trying to wean off. LOL. My husband gets the crazy wagon every time my dose changes. ha ha. On the up-side, however, I really think that medications can be helpful. When I’m “on the edge” almost daily, it’s nice to have the means to have help managing the symptoms. Getting a good night’s rest is always helpful (like that happens on a regular basis with small children.) I’m glad you posted this. Lots of women feel alone in their battle with anxiety/depression, and it’s nice to know that there are others out there fighting the same battle. Love your blog!!

Leave a Reply

Your email address will not be published. Required fields are marked *

You may use these HTML tags and attributes: <a href="" title=""> <abbr title=""> <acronym title=""> <b> <blockquote cite=""> <cite> <code> <del datetime=""> <em> <i> <q cite=""> <s> <strike> <strong>